Discrete Semi-Self-Decomposability Induced by Semigroups

Nadjib Bouzar (University of Indianapolis)


A continuous semigroup of probability generating functions $\mathcal{F}:=(F_t, t\ge 0)$ is used to introduce a notion of discrete semi-selfdecomposability, or $\mathcal{F}$-semi-selfdecomposability, for distributions with support on $\bf Z_+$. $\mathcal{F}$-semi-selfdecomposable distributions are infinitely divisible and are characterized by the absolute monotonicity of a specific function. The class of $\mathcal{F}$-semi-selfdecomposable laws is shown to contain the $\mathcal{F}$- semistable distributions and the geometric $\mathcal{F}$-semistable distributions. A generalization of discrete random stability is also explored.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1117-1133

Publication Date: June 5, 2011

DOI: 10.1214/EJP.v16-890


  • Aly, Emad-Eldin A. A.; Bouzar, Nadjib. On geometric infinite divisibility and stability. Ann. Inst. Statist. Math. 52 (2000), no. 4, 790--799. MR1820751
  • Aly, Emad-Eldin A. A.; Bouzar, Nadjib. Stationary solutions for integer-valued autoregressive processes. Int. J. Math. Math. Sci. 2005, no. 1, 1--18. MR2145452
  • Borowiecka, M. Geometrically semistable distributions and a functional equation. Proceedings of the Seminar on Stability Problems for Stochastic Models, Part I (Eger, 2001). J. Math. Sci. (New York) 111 (2002), no. 3, 3524--3527. MR1945196
  • Bouzar, Nadjib. On geometric stability and Poisson mixtures. Proceedings of the Conference on Probability, Ergodic Theory, and Analysis (Evanston, IL, 1997). Illinois J. Math. 43 (1999), no. 3, 520--527. MR1700606
  • Bouzar, Nadjib. Semi-self-decomposable distributions on ${\bf Z}\sb +$. Ann. Inst. Statist. Math. 60 (2008), no. 4, 901--917. MR2453577
  • Bunge, John. Composition semigroups and random stability. Ann. Probab. 24 (1996), no. 3, 1476--1489. MR1411502
  • Choi, Gyeong Suck. Criteria for recurrence and transience of semistable processes. Nagoya Math. J. 134 (1994), 91--106. MR1280655
  • Christoph, Gerd; Schreiber, Karina. Scaled Sibuya distribution and discrete self-decomposability. Statist. Probab. Lett. 48 (2000), no. 2, 181--187. MR1769823
  • Gnedenko, Boris V.; Korolev, Victor Yu. Random summation. Limit theorems and applications. CRC Press, Boca Raton, FL, 1996. viii+267 pp. ISBN: 0-8493-2875-6 MR1387113
  • van Harn, K.; Steutel, F. W.; Vervaat, W. Self-decomposable discrete distributions and branching processes. Z. Wahrsch. Verw. Gebiete 61 (1982), no. 1, 97--118. MR0671246
  • Huillet, Thierry; Porzio, Anna; Alaya, Mohamed Ben. On Lévy stable and semistable distributions. Fractals 9 (2001), no. 3, 347--364. MR1862381
  • Klebanov, L. B.; Maniya, G. M.; Melamed, I. A. A problem of V. M. Zolotarev and analogues of infinitely divisible and stable distributions in a scheme for summation of a random number of random variables. (Russian) Teor. Veroyatnost. i Primenen. 29 (1984), no. 4, 757--760. MR0773445
  • Klebanov, Lev B.; Rachev, Svetlozar T. Sums of a random number of random variables and their approximations with $\nu$-accompanying infinitely divisible laws. Serdica Math. J. 22 (1996), no. 4, 471--496. MR1483601
  • Krapavitskaĭte, D. Discrete semistable probability distributions. (Russian) Probability distributions and mathematical statistics (Russian) (Fergana, 1983), 247--264, 494, "Fan'', Tashkent, 1986. MR0927314
  • P. Lévy. Théorie de l'Addition des Variables Aléatoires. Gauthier-Villars, Paris, 1937.
  • Loève, Michel. Probability theory. I. Fourth edition. Graduate Texts in Mathematics, Vol. 45. Springer-Verlag, New York-Heidelberg, 1977. xvii+425 pp. MR0651017
  • Maejima, Makoto. Semistable distributions. Lévy processes, 169--183, Birkhäuser Boston, Boston, MA, 2001. MR1833697
  • Maejima, Makoto; Naito, Yoshihiro. Semi-selfdecomposable distributions and a new class of limit theorems. Probab. Theory Related Fields 112 (1998), no. 1, 13--31. MR1646440
  • Maejima, Makoto; Sato, Ken-iti. Semi-Lévy processes, semi-selfsimilar additive processes, and semi-stationary Ornstein-Uhlenbeck type processes. J. Math. Kyoto Univ. 43 (2003), no. 3, 609--639. MR2028670
  • Sato, Ken-iti. Lévy processes and infinitely divisible distributions. Translated from the 1990 Japanese original. Revised by the author. Cambridge Studies in Advanced Mathematics, 68. Cambridge University Press, Cambridge, 1999. xii+486 pp. ISBN: 0-521-55302-4 MR1739520
  • Sibuya, Masaaki. Generalized hypergeometric, digamma and trigamma distributions. Ann. Inst. Statist. Math. 31 (1979), no. 3, 373--390. MR0574816
  • Steutel, F. W.; van Harn, K. Discrete analogues of self-decomposability and stability. Ann. Probab. 7 (1979), no. 5, 893--899. MR0542141
  • Steutel, F. W.; Vervaat, W.; Wolfe, S. J. Integer-valued branching processes with immigration. Adv. in Appl. Probab. 15 (1983), no. 4, 713--725. MR0721702
  • Steutel, Fred W.; van Harn, Klaas. Infinite divisibility of probability distributions on the real line. Monographs and Textbooks in Pure and Applied Mathematics, 259. Marcel Dekker, Inc., New York, 2004. xii+546 pp. ISBN: 0-8247-0724-9 MR2011862

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.